Indiana, 2016Flash Flood in Indiana, February 2, 2016
February 2, 2016 · NWS PAH · 1 event in 1 county or zone
A squall line developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system. A strong southerly wind flow around 50 knots at 850 mb brought unseasonably moist air north from the Gulf of Mexico. At 500 mb, a strong closed low over western Kansas moved northeast across the central Plains. This low provided strong upper-level forcing for ascent. As the line of convection slowed its eastward progress in the deep southerly flow, locally heavy rainfall resulted in some urban flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 6:17 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 2, 6:17 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
617 PM CST TUE FEB 2 2016
.UPDATE...
Issued at 617 PM CST TUE FEB 2 2016
KY Mesonet indicates wind gusts have dropped below 30 mph at most
locations, and this trend is expected to continue. Thus the wind
advisory has been cancelled.
Updated aviation discussion also.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CST TUE FEB 2 2016
Due to ongoing convection/tor watch CURRENTLY across much of the
region, will make this short term discussion as brief as possible.
In a nutshell, pre-frontal trof of low pressure will cross
eastern portions of the forecast region early tonight. Am a bit
concerned for some hydro/svr issues in that region. The southern
Pennyrile has already received up to 1.5" of rain this afternoon,
and redevelopment of intense convection currently just west of
Memphis, TN could work it's way back up into that region early
tonight. Jury is still out on severe potential in our east this
evening, as the air mass will likely be overturned from storms
this afternoon.
Bigger concern for severe/tornado threat may be from near the MS
River east into the Purchase area of wrn KY and far southern IL
between now and 7 PM along the pre-frontal trof where impressive
instability for this time of year has developed, thermal cap has
broken, and shear values continue off the charts. If decent
storms manage to form, they could easily become surface rooted.
After midnight...convection will end with the passage of the sfc
trof, and dry slot will move into the region. Stronger cold front
still slated to come through most areas on Wed. The front will
likely come through dry. Main affect will be to knock temps down
even more to near normal value for early Feb. Max temps Thu will
struggle to reach 40 most locations, with lows Thu night down in
the mid 20s.
.LONG TERM...(Thursday night through Tuesday)
Issued at 252 PM CST TUE FEB 2 2016
A wavy mid/upper pattern will continue across the CONUS in the
extended period. However, measurable pcpn is not expected until
early next week.
Early in the period, on Friday, the PAH forecast area will be under
a brief period of ridging aloft after a dry frontal passage. Sfc
winds are expected to increase from the sw by early in the weekend
and should remain out of the sw throughout the weekend. A mid level
shrtwv moving through the region should only provide increased
cloudiness on Saturday.
Rain-free conditions should continue until Sunday night/Monday. The
med range models are in generally good agreement overall with the
mid/upper pattern late in the extended period, but some finer
details differ in the model solutions as to exact timing of pcpn.
A large-scale mid/upper level trof and attendant sfc cold front will
be in our vicinity very late in the weekend. This will provide low
level forcing, upper dynamics, and improved moisture return for rain
shower activity to be generated perhaps as early as Sunday night in
parts of srn IL/swrn IN, but more certainly on Monday mainly east of
the MS River. By Monday night, height falls should create adequate
thicknesses for a transition from rain, to a wintry mix, to snow,
for the PAH forecast area, lingering through at least Tuesday (Day
7) associated with the very deep mid/upper trof across the ern
CONUS.
&&
.AVIATION...
Issued at 617 PM CST TUE FEB 2 2016
Sfc winds will continue to progressively veer through the evening
and diminish below 12 kts temporarily, as a potent low pressure
system moves through the upper Midwest. Winds will pick up again out
of the west after daybreak to above 12 kts. IFR vsbys are likely
with lingering shower activity in the ern third of the region,
through midnight. A wrap-around MVFR cig is likely Wednesday
afternoon across the region.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM...DB
Hazardous weather outlook, Feb 2, 6:39 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CST TUE FEB 2 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
639 PM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS AND VERY TORRENTIAL DOWNPOURS REMAIN
A POSSIBILITY EARLY THIS EVENING...MAINLY OVER THE PENNYRILE AND
GREEN RIVER REGIONS OF WESTERN KENTUCKY. DAMAGING WIND GUSTS AND
LOCALIZED FLOODING OF ROADS WOULD BE THE MAIN THUNDERSTORM
HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS STILL REQUESTED THROUGH 8 OR 9 PM THIS
EVENING OVER THE PENNYRILE AND GREEN RIVER DISTRICTS OF WESTERN
KENTUCKY.
Flash Flood, Vanderburgh
- When
- February 2, 6:43 PM CST to 8:30 PM CST
- Where
- Vanderburgh County, 0.88 mi NNE of Evansville to 0.5 mi SE of Evansville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.991, -87.542
Many roads were impassable. A foot of water was reported at one city intersection on the west side of Evansville, where at least four cars became stuck in floodwaters. A car traveling eastbound on the Lloyd Expressway was stuck in high water near the exit ramp for U.S. Highway 41 South. Another vehicle was stuck in high water on a road adjacent to the Lloyd Expressway on the west side of Evansville. Sewer hole covers were displaced by the water. A trained spotter on the east side of Evansville measured two inches of rain. Most of this rain fell in a two-hour timeframe as a squall line slowed down over the city. A wind gust to 52 mph was measured at the Evansville airport under the squall line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Blizzard and Winter Weather in Minnesota, February 2 to 3, 201614 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615519.